Transitioning from female to male is an individual experience, and no two transitions are alike. As part of the transitioning process, some people use testosterone injections to become more masculine. Some trans men will opt to undergo sex reassignment surgery, including removal of the breasts or genital surgery. Non-medical aspects of transitioning include choosing masculine clothing and behavior and the use of male pronouns. Consult your doctor for advice regarding hormone therapy and safe injecting practices.
Video of the Day
Testosterone therapy causes the body to become more masculine. If you take testosterone injections, you can expect that your menstrual periods will stop, your hips will narrow, your shoulders will broaden and your neck, fingers and feet will thicken. Other physical effects from testosterone include a deeper voice, facial hair growth and changes in your weight and muscle mass. Changes in libido, mood and metabolism are also common with testosterone therapy.
The daily dosage of injected testosterone will depend on several factors, including your doctor's recommendations and your height and weight. A 2006 memorandum published by the Tom Waddell Health Center Transgender Team in San Francisco indicates that a typical dose of injected testosterone enanthate or testosterone cypionate is between 100 and 400 mg and injected every two to four weeks. Testosterone propionate can be injected once or twice weekly in doses of 100 to 200 mg. A controlled clinical study reported in the "Journal of Sexual Medicine" in 2008 used a 1,000 mg weekly dose of injected testosterone over a period of 54 weeks.
Testosterone Side Effects
Testosterone affects many aspects of your body and physical functioning. The 2008 study of subjects transitioning from female to male found that testosterone injections were generally safe at a 1,000 mg dosage. Bone mineral density was found to decrease over the course of the study; this effect was attributed to the presence of testosterone rather than estrogen. A study reported in 2009 found that long-term testosterone treatment had an effect on the endometrium, the lining of the uterus. Testosterone injections over a period of three years typically caused this uterus lining to atrophy, making it similar to that of a postmenopausal woman.
Testosterone may interact with other medications. Drugs.com indicates that testosterone may increase your sensitivity to anticoagulant drugs, such as warfarin. If you take an anticoagulant, your dosage may need adjusting. If you have diabetes, testosterone may alter your blood glucose levels and therefore your insulin requirements. Testosterone injections are generally not recommended for patients with severe kidney, liver or heart conditions.